Relativity, mobility, and optimal nonlinear income taxation in an open economy
Darong Dai (),
Wenzheng Gao and
Guoqiang Tian
Journal of Economic Behavior & Organization, 2020, vol. 172, issue C, 57-82
Abstract:
Recent evidence suggests that globalization has reduced the barriers to international labor mobility and induced more cross-country social comparisons. In an open economy with tax-driven migration and consumption externalities (relativity), we derive an optimal tax formula that subsumes existing ones obtained under a maximin social objective and additively separable utility and sign the second-best (Mirrleesian) marginal tax rates for all skill levels. We establish the thresholds of the elasticity and level of migration to determine when relativity and inequality act as complements or substitutes in shaping the optimal top tax rate. Under both Nash and Stackelberg tax competition if the migration probability of top-income workers is approximately 50%, numerical calculation using parameter estimates from empirical studies shows that the country with labor inflow (outflow) implements over 10% lower (higher) marginal tax rates than suggested by the autarky equilibrium of Kanbur and Tuomala (2013).
Keywords: Relative consumption; International labor mobility; Maximin; Optimal income taxation; Nonlinear taxation; Tax competition (search for similar items in EconPapers)
JEL-codes: D63 H21 H23 J61 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167268120300470
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jeborg:v:172:y:2020:i:c:p:57-82
DOI: 10.1016/j.jebo.2020.02.009
Access Statistics for this article
Journal of Economic Behavior & Organization is currently edited by Houser, D. and Puzzello, D.
More articles in Journal of Economic Behavior & Organization from Elsevier
Bibliographic data for series maintained by Catherine Liu ().